Title

Note on intrinsic decay rates for abstract wave equations with memory

Abstract

In this paper we consider a viscoelastic abstract wave equation with memory kernel satisfying the inequality g' + H(g) ≤ 0, s ≥ 0 where H(s) is a given continuous, positive, increasing, and convex function such that H(0) = 0. We shall develop an intrinsic method, based on the main idea introduced by Lasiecka and Tataru ["Uniform boundary stabilization of semilinear wave equation with nonlinear boundary dissipation," Differential and Integral Equations6, 507-533 (1993)], for determining decay rates of the energy given in terms of the function H(s). This will be accomplished by expressing the decay rates as a solution to a given nonlinear dissipative ODE. We shall show that the obtained result, while generalizing previous results obtained in the literature, is also capable of proving optimal decay rates for polynomially decaying memory kernels (H(s) ~ sp) and for the full range of admissible parameters p ∈ [1, 2). While such result has been known for certain restrictive ranges of the parameters p ∈ [1, 3/2), the methods introduced previously break down when p ≥ 3/2. The present paper develops a new and general tool that is applicable to all admissible parameters. © 2013 American Institute of Physics.

Publication Title

Journal of Mathematical Physics

Share

COinS